Colorado, 2019

Wildfire in Colorado, July 1 to 15, 2019

July 1 to 15, 2019 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire about 10 miles southeast of Dove Creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire about 10 miles southeast of Dove Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 10:17 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 30, 10:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1117 PM MDT Sun Jun 30 2019

.SHORT TERM...(Tonight through Monday night)
Issued at 230 PM MDT Sun Jun 30 2019

Southwest flow of moist air, aided in part by the remnants of
Alvin, continues to move across the area this afternoon. Models
push the best focus just west of our forecast area, but expect
enough moisture and lift to allow showers and thunderstorms to
become more widespread by late afternoon into the the overnight
hours across the forecast area. With precipitable water values
around 0.75 inches, the main threat from these storms will be
locally heavy rain and lightning with possibly small hail in the
stronger storms. Although the sub-cloud environment has slowly
become more moist, gusty outflow winds to 40 mph are possible.
Additional energy will move through the area on Monday, which is
expected to initiate another round of convection with best focus
over the higher terrain, especially over the San Juan mountains of
southwestern Colorado. Locally heavy rain and lightning will be
the main impacts. Expect shower and thunderstorm activity to
diminish by Monday evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM MDT Sun Jun 30 2019

High pressure will build east of the Rockies on Tuesday as a
Pacific storm system affects the northwestern US. Expect southwest
flow to slowly increase by midweek as this storm system slowly
moves east across the northern Rockies through the work week
increasing fire weather concerns over the forecast area.
Otherwise, expect late-day isolated showers and storms, mainly
over the higher terrain, through the extended period. High
temperatures are expected to remain near normal through the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1115 PM MDT Sun Jun 30 2019

Some gusty winds continue at this hour along with a few showers
and storms but they should weaken and move out of the CWA in the
next 3 hours or so. More convection is possible again tomorrow
afternoon over the higher terrain with some drifting into valleys.
VCTS is common for many TAF sites from 18Z onwards especially the
mountain TAF sites. ILS breakpoints may be briefly met under and
near the heavier showers and stronger storms.

&&

.HYDROLOGY...
Issued at 230 PM MDT Sun Jun 30 2019

Warming temperatures over the last few days have accelerated
snowmelt runoff while some expected reservoir releases will also
add to increased river levels. Showers and thunderstorms expected
through Monday may also increase flows. Water is still running
high and fast with minor lowland flooding possible into the work
week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MPM
LONG TERM...MPM
AVIATION...TGR
HYDROLOGY...TGJT
Hazardous weather outlook, Jun 30, 4:44 AM MST, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
544 AM MDT Sun Jun 30 2019

COZ001>014-017>023-UTZ022>025-027>029-011145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
544 AM MDT Sun Jun 30 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will have a lightning threat
today, especially in the higher terrain. Some brief wind gusts are
also possible but will generally run 50 mph or less.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will be common in the higher terrain on
Monday with a lightning and wind threat. Drying conditions will
move in by midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 30, 7:25 PM MST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
825 PM MDT Sun Jun 30 2019

COZ002-003-013-010315-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
825 PM MDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO BLANCO COUNTY UNTIL
915 PM MDT...

At 825 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Meeker, or 41 miles northwest of Glenwood Springs,
moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Meeker.

This includes Colorado 13 between mile markers 26 and 37, and between
mile markers 40 and 49.

LAT...LON 3982 10803 3989 10808 4014 10783 3992 10762
TIME...MOT...LOC 0225Z 232DEG 12KT 3988 10798

TGR
Local storm report, Jun 30, 9:54 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1054 PM MDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     3 ESE HAYDEN            40.47N 107.22W
06/30/2019  M47 MPH          ROUTT              CO   AWOS

            AWOS STATION KHDN YAMPA VALLEY AIRPORT.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
July 1, 12:00 AM MST to July 15, 1:30 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The Doe Canyon Fire began in mid June due to lightning about 10 miles southeast of Dove Creek and grew to 2,560 acres before it was contained in mid July.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834812.